Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 31, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 30, 1997, 8:06 PM CDT for Schleicher County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1997, 8:06 PM CDT (01:06 UTC)
- Expired
- May 30, 1997, 9:10 PM CDT
- In force
- 64 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Schleicher County, TX
The radar
The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:29 PM CDT | Hail 0.75 | Eldorado, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3508 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 310106 RRA TORSJT TXC413-310210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 806 PM CDT FRI MAY 30 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 910 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...EASTERN SCHLEICHER COUNTY AT 805 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 34 MILES EAST OF ELDORADO MOVING SOUTH AT 20 MPH. THIS IS AN UPGRADE OF THE SEVERE THUNDERSTORM WARNING. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERI=OR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 30, 6:25 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 30, 6:25 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE SAN ANGELO TX 625 PM CDT FRI MAY 30 1997 AFTER COORDINATION CALL WITH SPC...I HAVE DROPPED THE EASTERN BIG COUNTRY OUT OF SEVERE THUNDERSTOVRM WATCH 359...AND ALSO REMOVED THUNDERSTORM CHANCES AS THREAT OF RAIN APPEARS TO HAVE ENDED FOR THE BIG COUNTRY. 10
In the hours before
Special weather statement, May 30, 2:21 PM CDT, 5 hours 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-311100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 221 PM CDT FRI MAY 30 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING... A COLD FRONT OVER NORTHWEST TEXAS WILL MOVE SLOWLY TO THE SOUTH ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. THE ATMOSPHERE AHEAD OF THE FRONT IS MOIST AND VERY UNSTABLE. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT IN THE BIG COUNTRY BY MID AFTERNOON AND MOVE SOUTH ACROSS THE REMAINDER OF WEST CENTRAL TEXAS DURING THE LATE AFTERNOON AND EVENING. DUE TO THE INSTABILITY AND MAXIMUM DAYTIME HEATING IN PLACE AT TIME OF FRONTAL PASSAGE...SOME STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. AFTER MIDNIGHT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AS MORE STABLE AIR BEHIND THE COLD FRONT SPREADS SOUTHWARD ACROSS WEST CENTRAL TEXAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. 10
Special weather statement, May 30, 6:20 PM CDT, 1 hour 46 minutes before
TXZ113-114-127-128-302340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 620 PM CDT FRI MAY 30 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE EASTERN BIG COUNTRY... AT 620 PM...WITH THE COLD FRONT NOW SOUTH OF THE EASTERN BIG COUNTRY...THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR CALLAHAN...SHACKELFORD...TAYLOR...AND JONES COUNTIES HAS BEEN CANCELLED. A SEPARATE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE CONCHO VALLEY...HEARTLAND...NORTHWEST HILL COUNTRY...PLUS SCHLEICHER AND SUTTON COUNTIES THROUGH 10 PM. 10
Special weather statement, May 30, 6:46 PM CDT, 1 hour 20 minutes before
TXZ064>066-139-140-310005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 646 PM CDT FRI MAY 30 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE NORTHERN CONCHO VALLEY AND THE NORTHERN HEARTLAND... AT 645 PM...WITH THE COLD FRONT NOW SOUTH OF THE NORTHERN CONCHO VALLEY AND NORTHERN HEARTLAND...THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR STERLING...COKE...RUNNELS...COLEMAN...AND BROWN COUNTIES HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... IRION...TOM GREEN...CONCHO...MCCULLOCH...SAN SABA...SCHLEICHER... SUTTON...KIMBLE...MASON...AND MENARD. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:03 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 47 min |
| May 30, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 63 min |
| May 31, 12:01 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 49 min |
| May 31, 1:03 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 62 min |
| May 31, 1:36 AM CDT | Severe Thunderstorm Warning | SJT | Menard | 59 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 62 min |
| May 31, 2:31 AM CDT | Tornado Warning | SJT | Kimble | 79 min |
| May 31, 4:13 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 77 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.